1. Health
Lynne Eldridge MD

Lung Cancer Patients Receive Suboptimal Treatment of Nausea and Vomiting

By December 10, 2012

Follow me on:

One of my biggest fears when I was first diagnosed with breast cancer was nausea. I know I'm not alone in the course my mind subsequently paved. Forgetting that the treatment of chemotherapy-induced nausea and vomiting has improved by light-years in the last few decades, my thoughts turned immediately to memories of the nausea experienced by a cousin's husband when I was young. Decades earlier. And I broke out in a prickly cold, ice-pick-like sweat despite a warm breeze off the lake.

ALT TEXT

I had the same visceral reaction upon reading a recent study, the results actually leaving me blubbering in tears. For people with lung cancer - the people I write for and think about and pray for all day long -- it appears the use of medications to prevent chemotherapy-induced nausea and vomiting is suboptimal.

Suboptimal. The word alone added anger to my tears. How can the well-being and feelings of these people I care about be reduced to a term that's so cold and clinical? How can the experience of a precious human being - an experience that is horribly unpleasant - be spoken of as we'd speak of the service at a mediocre restaurant? The only commonality being that both "suboptimal" experiences should, in theory, be entirely preventable.

I guess it's time to get off my soapbox and describe the study.

Researchers looked at 4566 people over the age of 65 who were being treated with platinum based chemotherapy for lung cancer. Platinum based medications commonly used for lung cancer include Platinol (cisplatin) and Paraplatin (carboplatin). Platinol is considered high risk, and Paraplatin, medium risk, for causing nausea and vomiting.

These patients were then evaluated to see if their physicians had followed guidelines for medications that are recommended to prevent nausea during chemotherapy. Adherence rates for receiving Zofran (odansetron) with Decadron (dexamethasone) were only 60 to 90% regardless of how likely the chemotherapy drug was to cause nausea. Less than 10% received Emend (aprepitant), another powerful anti-nausea medication.

Adherence is defined as "sticking to something." In this case, sticking to guidelines that have been designed to maximize patient comfort. Perhaps a better definition of the word is one I found in The Free Dictionary online. "Faithful attendant devotion." In this study the rates of faithful attendant devotion to the needs of lung cancer patients was "suboptimal."

The authors cite socioeconomic reasons as the cause for suboptimal use of treatments to prevent nausea. Though I've no data to back up my thoughts, I wonder whether or not the stigma of lung cancer may play a role as well. The only evidence I can draw on is my own (a study with only one patient) as I went through chemotherapy for breast cancer. The staff at the Mayo Clinic in Rochester followed nausea prevention guidelines flawlessly. Despite medications that are considered highly emetogenic (medical lingo meaning highly likely to make you puke), I didn't experience even a trace of nausea. How I long for those I care about with lung cancer to have the same experience.

Perhaps what saddened me the most is that nausea and vomiting during chemotherapy is something over which we do have some control. Cancer happens. It occurs in people who are doing everything wrong, or doing everything right. Chemotherapy is something we don't have much control over either - that is if we wish to lower the risk of recurrence, extend our life, or reduce the size of a tumor to reduce our symptoms. But nausea and vomiting - now that we have good medications to drastically reduce the symptoms for most people - shouldn't have to happen so often.

So what can you do?

I know I've said it before, but be your own advocate. If you're living with nausea and vomiting following chemotherapy, talk to your oncologist and ask what else can be done to help ease your symptoms. In addition to medications, some alternative therapies such as acupuncture may be helpful. Cancer happens. But nausea and vomiting from chemotherapy shouldn't.

Photo: National Cancer Institute, Rhoda Baer (photographer)

Source:

Gomez, D. et al. Adherence to national guidelines for antiemesis prophylaxis in patients undergoing chemotherapy for lung cancer: A population-based study. Cancer. 2012 Dec 4. (Epub ahead of print).

Comments
February 14, 2013 at 9:42 pm
(1) Jess says:

I think its absolutely heart breaking. The dr gives you something that they already know is going to make you sick. All it takes is one little pill to give them some relief. Yet its like the drs don’t care. I was livid when I had to ask the dr to give my grandma something for nausea after watching her feel that way for days. It should be automatically prescribed. The patient shouldn’t have to ask for it. The patient already has enough on their mind and the dr should do everything in their power to make the patient feel better!

February 15, 2013 at 12:04 am
(2) lungcancer says:

Jess — I agree it’s heartbreaking, and it happens so often. I’m so sorry your grandmother had to experience that. I watched it happen myself. I was going through chemotherapy at the same time as a close friend at cancer centers 90 miles apart. I was given anti-nausea medications automatically (4) and never had a trace of nausea. My friend was miserable for weeks, and only after pleading was she finally given the same medications that I was given upfront. And then she had relief. You are so right — the patient shouldn’t have to ask for it. But it’s good to spread the word that you may have to ask, before others have to suffer so long.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.